Texas, 2020

High Wind in Texas, April 29, 2020

April 29, 2020 · NWS MAF · 1 event in 1 county or zone

Cold air moving in behind a cold front brought strong northeast winds to Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cold air moving in behind a cold front brought strong northeast winds to Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 4:33 AM CST, 18 minutes earlier.

Area forecast discussion, Apr 29, 4:33 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
533 AM CDT Wed Apr 29 2020

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

VFR conditions will prevail next 24 hours. Sfc analysis shows the
cold front has made it to the higher terrain SW.  Stronger
momentum behind the front has arrived, resulting in gusty sfc
winds.  Otherwise, convective temps will be too high for cu
development today. Cold front will be short-lived, w/return flow
resuming after sunset.

&&

.PREV DISCUSSION... /issued 257 AM CDT Wed Apr 29 2020/

DISCUSSION...

Today will be noticeably cooler than yesterday, as a cold front
continues its steady southwestward progression across the region,
already nearing the higher terrain of Southeast New Mexico and
Southwest Texas as of 300am CDT. Highs today will top out in the
70s and 80s for most, with lower 90s possible through the Rio
Grande Valley, 15 to 20 degrees cooler than yesterday. Breezy
northeasterly winds are expected this morning in the wake of the
front, with strong gap winds through Guadalupe Pass, where a High
Wind Warning remains in effect. Winds will diminish fairly quickly
this afternoon, with mostly sunny skies and near normal
temperatures yielding a pleasant afternoon.

This cool down will be short-lived, as ridging begins to build
into the region from the west, resulting in a quick rebound in
temperatures for locations west of the Pecos River on Thursday,
and areawide on Friday and Saturday, when widespread highs in the
middle 90s to lower 100s are expected once again. The ridge will
flatten over the weekend into early next week, with slightly
cooler but still above normal temperatures continuing into Monday
and Tuesday. Flow aloft will begin transitioning a bit more to the
northwest by Tuesday night, as a shortwave digging from the
Northern Plains into the Midwest sends a cold front southward
across the region. This front will yield a cool down for midweek,
with highs returning to the 70s and 80s for most on Wednesday. As
far as precipitation goes, rain chances remain slim to none the
next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     81  54  91  63 /   0   0   0   0
Carlsbad                       80  54  95  60 /   0   0   0   0
Dryden                         86  61  92  62 /   0   0   0   0
Fort Stockton                  80  57  93  65 /   0   0   0   0
Guadalupe Pass                 71  56  87  64 /   0   0   0   0
Hobbs                          77  51  89  59 /   0   0   0   0
Marfa                          77  45  86  49 /   0   0   0   0
Midland Intl Airport           81  55  91  63 /   0   0   0   0
Odessa                         80  56  91  63 /   0   0   0   0
Wink                           83  54  94  60 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until noon MDT today for Guadalupe and
     Delaware Mountains.

&&

44/84/44
Hazardous weather outlook, Apr 29, 1:00 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CDT Wed Apr 29 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-300700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CDT Wed Apr 29 2020 /100 AM MDT Wed Apr 29 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect this morning for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
April 29, 4:51 AM CST to 8:57 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889792.